• We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Logo of cmajCMAJ Information for AuthorsCMAJ Home Page
CMAJ. Sep 4, 2001; 165(5): 632.
PMCID: PMC81435

Bayer pulls cerivastatin (Baycol) from market

In a surprise move, Bayer Healthcare has pulled its lipid-regulating agent cerivastatin (Baycol/Lipobay) from prescription drug markets around the world. The Aug. 8 announcement came 2 weeks after Health Canada and the US Food and Drug Administrations issued advisories (www.cma.ca/cmaj/FDA-Advisory/Cerivastatin-07-25.htm).

On July 25, Health Canada warned against using cerivastatin with gemfibrozil because of the increased risk of rhabdomyolysis. Meanwhile, the FDA warned that starting doses above 0.4 mg per day increased the risk of rhabdomyolysis.

“We have taken the responsible route based on increased reports of side effects,” Bayer's Canadian general manager, Philip Blake, said in an interview. He said the drug was being removed from drugstore shelves “as we speak,” although the company will continue to evaluate its benefit/ risk ratio.

Bayer did leave the door open to a resumption of sales, but said this would involve “extensive discussions” with regulatory authorities. In Canada, 1.3 million prescriptions have been filled since the drug was introduced in 1998, and a company spokesperson said it was enjoying “growing market share.” In withdrawing the drug, the company said it would no longer be able to meet the target of a 20% return on sales it had set for 2002.

Cerivastatin is a member of the statin class of medications, which inhibit HMG-CoA reductase and cholesterol biosynthesis. Gemfibrozil is another lipid-regulating agent of the fibric-acid class. Health Canada reports show that between March 1998 and June 30, 2001, there were 31 reports of rhabdomyolysis among people who had taken cerivastatin; 8 of the cases resulted in renal failure and there was 1 death. Of the 31 cases reported, 9 involved patients receiving concomitant treatment with gemfibrozil. Cases of rhabdomyolysis have been reported for all statin medications.

Rhabdomyolysis is characterized by marked increases in creatine phosphokinase (CPK) (>> 10 times the upper limit of normal), and possible myoglobinemia and myoglobinuria, renal failure and death. Symptoms can include spontaneous myalgias, muscle tenderness, weakness, malaise and fever. — Eric Wooltorton, CMAJ


Articles from CMAJ : Canadian Medical Association Journal are provided here courtesy of Canadian Medical Association
PubReader format: click here to try

Formats:

Related citations in PubMed

See reviews...See all...

Cited by other articles in PMC

See all...

Links

  • Compound
    Compound
    PubChem Compound links
  • PubMed
    PubMed
    PubMed citations for these articles
  • Substance
    Substance
    PubChem Substance links

Recent Activity

Your browsing activity is empty.

Activity recording is turned off.

Turn recording back on

See more...